Virginia, 2007Damaging Winds in Virginia, May 31, 2007
May 31, 2007 · NWS LWX · 2 events in 2 counties and zones
A very warm and unstable airmass over the Shenandoah Valley of Virginia proved conducive for thunderstorms to develop during the afternoon of May 31st. Some of these storms became severe, producing damaging winds across Highland and Rockingham Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very warm and unstable airmass over the Shenandoah Valley of Virginia proved conducive for thunderstorms to develop during the afternoon of May 31st. Some of these storms became severe, producing damaging winds across Highland and Rockingham Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 31, 8:57 AM EST, 4 hours 3 minutes earlier.
Area forecast discussion, May 31, 8:57 AM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
957 AM EDT THU MAY 31 2007
.SYNOPSIS...
HIGH PRESSURE WILL OFF THE MID ATLANTIC COAST WILL PROMOTE
INCREASING MOISTURE ACROSS THE AREA DURING THE LATE WEEK. A WEAK
COLD FRONT IS EXPECTED TO APPROACH THE MID ATLANTIC FROM THE OHIO
VALLEY EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FDK OB IS CONSISTENTLY 5-7 DEG TOO WARM DURG DAY.
SFC ANLYS SHOWS HIGH PRES CENTERED OVR CWA ATTM. DWPTS IN U50S/L60S.
TEMPS WL REACH U80S IN MANY LOCALES THIS AFTN. WARM..BUT NOT AS
UNCOMFORTABLE AS WELL LKLY XPRNC IN JUL/AUG. NO HEAT SPECIFIC
PRODUCTS HV BEEN ISSUED.
ONCE AGN CNVCTN IS XPCTD TO FORM ON THE MTNS THIS AFTN. WIND FIELD
ALOFT IS WEAK...XPCTG STORMS TO BE OF PULSE VARIETY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
CONVECTION WILL GRADUALLY WANE THROUGH THE EVENING HOURS...WITH
CONVECTIVE DEBRIS CLOUDINESS TAKING WELL THROUGH THE NIGHT TO
DISSIPATE.
USED ETA MOS AS A BEGINNING POINT WITH LOW TEMPERATURES GIVEN RECENT
PERFORMANCE (AND ADJUSTED LOCALLY FOR BIAS). CONVECTIVE DEBRIS
COVERAGE DOES HOWEVER REDUCE CONFIDENCE AT THIS POINT IN TIME.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
SCT CONVECTION WILL BE POSSIBLE ACROSS THE WESTERN HALF OF THE
CWA...POSSIBLY SPREADING INTO SOME OF THE EASTERN ZONES INTO THE
EVENING HOURS ON FRIDAY. BUFKIT CAPE VALUES NEAR 1000 J/KG ACROSS
THE MTNS WITH LOW INHIBITION AND MINIMAL UPPER SUPPORT...STILL TOO
FAR DOWNSTREAM OF THE MIDWEST SHORTWAVE. THE UPPER MIDWEST LOW WILL
BEGIN TO MOVE EASTWARD OVER THE GREAT LAKES REGION BY THE END OF THE
WEEK...BEFORE BEING ABSORBED BY A DEEPENING SHORTWAVE TROUGH INTO
THE UPPER MIDWEST EARLY NEXT WEEK.
THE MAIN FORECAST CHALLENGE FOR THE MID ATLANTIC WILL BE THE
TELECONNECTIONS BETWEEN THE UPPER LOW AND THE TRACK OF A SMALL SCALE
SHORT WAVE TROUGH OVER THE GULF OF MEXICO. GFS ENSEMBLES AS WELL AS
OTHER LARGE SCALE MODELS...HAVE THE LOW PRESSURE AREA PROGGED TO
MOVE NEWD OVER THE FLORIDA PENINSULA AND PARALLEL THE SE ATLANTIC
COASTLINE...WHILE THE LATEST NAM BRINGS THE SYSTEM ONSHORE OF THE
FLORIDA PANHANDLE WITH A MORE NORTHERLY TRACK AND MUCH SLOWER
PROGRESS. EITHER WAY...A THIN CONVEYOR BELT OF LOW LEVEL MOISTURE IS
EXPECTED TO HOLD TOGETHER OVER THE MID ATLANTIC REGION BETWEEN THE
TWO SYSTEMS FOR THE WEEKEND. WET WEATHER WILL BE POSSIBLE OVER MOST
OF THE AREA PERIODICALLY FROM SAT TO MON. GFS SHOWS A COLD FRONT
CROSSING THE AREA MONDAY WITH A DECENT CHANCE OF WIDESPREAD
CONVECTION WITH BETTER UPPER SUPPORT AND FORCING...AND ANOTHER
COLD FRONT SLIDING THROUGH ON TUES FOLLOWED BY PERIODIC FLATTENING
SHORTWAVES UNDER MORE ZONAL FLOW BY THE MIDDLE OF NEXT WEEK.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
VFR CONDS XPCTD THIS AFTN.
THIS WEEKEND WILL SHOW SOME CHANGES FROM THE QUIET HIGH PRESSURE
PATTERN OVER THE PAST WEEK. LOW PRESSURE CLOSING IN FROM THE WEST
AND BAND OF LOW LEVEL MOISTURE WILL INCREASE OVER THE REGION THROUGH
EARLY NEXT WEEK. INTERMITTENT PERIODS OF SHOWER ACTIVITY WILL BE
POSSIBLE FOR SUN AND MON.
&&
.MARINE...
00Z ETA/GFS MOS AT THOMAS POINT INDICATE SUSTAINED WINDS WILL BE
AROUND 10KT THROUGH THE MID AFTERNOON...PICKING UP TO NEAR 15KTS
LATE THIS AFTERNOON AND EVENING...BEFORE GRADUALLY DIMINISHING BACK
TO 10KTS OVERNIGHT. THE 00Z NAM/GFS PROXIMITY BUFKIT FORECAST
SOUNDINGS DO NOT INDICATE ADDITIONAL MOMENTUM TRANSFER THROUGH
TONIGHT.
SOUTHERLY CHANNELING MAY REACH SMALL CRAFT CRITERIA SATURDAY AND
SATURDAY NIGHT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, May 31, 12:10 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 PM EDT THU MAY 31 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-011345-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
110 PM EDT THU MAY 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED THE
SHENANDOAH VALLEY AND ALLEGANY HIGHLANDS AS HAVING A SLIGHT RISK
OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE MOSTLY LIKELY TIME FOR SEVERE
WEATHER WILL BE BETWEEN 2 AND 6 PM. DAMAGING WINDS IS THE PRIMARY
RISK FROM THESE STORMS THIS AFTERNOON...BUT LOCALLY HEAVY RAINFALL
CAN ALSO BE EXPECTED AS THESE STORMS WILL BE VERY SLOW MOVING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SMALL CRAFT ADVISORY CONDITIONS MAY DEVELOP SATURDAY INTO SATURDAY
NIGHT ACROSS THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY.
AN ORGANIZED SEVERE WEATHER EVENT MAY OCCUR MONDAY ACROSS THE
REGION AHEAD OF A COLD FRONT SLOWLY APPROACHING FROM THE OHIO
VALLEY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON.
In the hours before
Special weather statement, May 31, 11:13 AM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1213 PM EDT THU MAY 31 2007
DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-VAZ021-025>031-
036>042-050>057-WVZ050>055-501>504-312200-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...FROSTBURG...CUMBERLAND...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...
CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...MARTINSBURG...CHARLES TOWN...BAYARD...
PETERSBURG...EMORYVILLE...HARTMANSVILLE...KEYSER...FORT ASHBY
1213 PM EDT THU MAY 31 2007
...A FEW SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...
HOT AND HUMID CONDITIONS HAVE DEVELOPED ACROSS THE REGION TODAY.
THE AIRMASS HAS BECOME VERY UNSTABLE...ESPECIALLY ACROSS THE
SHENANDOAH VALLEY...CENTRAL VIRGINIA AND AREAS ADJACENT TO THE
BLUE RIDGE. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND A FEW OF THOSE STORMS ARE EXPECTED TO BECOME SEVERE.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE HIGHER
TERRAIN ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS BETWEEN NOON
AND 2 PM. ANY THUNDERSTORMS THAT DEVELOP TODAY WILL BE VERY SLOW
MOVING AND PRODUCE VERY HEAVY RAINFALL IN A FEW LOCATIONS. THE
MOST LIKELY AREA FOR SEVERE STORMS IS ALONG AND WEST OF A LINE
FROM NEAR CHARLOTTESVILLE VIRGINIA TO FREDERICK MARYLAND. THE
STRONGEST ACTIVITY IS EXPECTED TO REMAIN WEST OF THE METROPOLITAN
AREAS TODAY. THE STRONGEST ACTIVITY WOULD BE EXPECTED BETWEEN 2
AND 6 PM TODAY. THE PRIMARY RISK FROM ANY SEVERE THUNDERSTORMS
WOULD BE DAMAGING WIND GUSTS.
THOSE ENGAGING IN OUTDOOR ACTIVITIES TODAY ARE ENCOURAGED TO
LISTEN TO NOAA WEATHER RADIO AND KEEP AN EYE ON THE SKY. MAKE SURE
YOUR OUTDOOR PLANS TODAY INCLUDE A PLAN TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES.
MANNING
Special weather statement, May 31, 12:51 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
151 PM EDT THU MAY 31 2007
WVZ054-311815-
PENDLETON WV-
151 PM EDT THU MAY 31 2007
...STRONG THUNDERSTORMS TO AFFECT PENDLETON COUNTY...
AT 151 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTHWEST OF HARPER...MOVING EAST AT 5 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING VERY FREQUENT
LIGHTNING...TORRENTIAL RAINFALL AND WIND GUSTS TO 50 MPH.
THE COMMUNITIES OF CHERRY GROVE...CIRCLEVILLE...AND HARPER WILL BE
AFFECTED BY THIS STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
MANNING
Thunderstorm Wind, Highland
- When
- May 31, 1:00 PM EST
- Where
- Highland County, Blue Grass
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.500, -79.550
Emergency Management reported a tree down along Route 642 in Blue Grass, VA.
Thunderstorm Wind, Rockingham
- When
- May 31, 2:50 PM EST
- Where
- Rockingham County, Dayton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.420, -78.930
Emergency Management reported a tree down in Dayton, VA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 31, 20071 death · 1 event
- Hail and Damaging Winds in Kansas, May 31, 20073 injured · $1.6 million · 1.75 in hail · 28 events
- Tornado and Hail in Kansas, May 31, 2007$3.0 million · EF0 · 26 events
- Tornadoes and Flash Flooding in Texas, May 31, 2007$375,000 · EF0 · 20 events
- Tornadoes and Hail in Oklahoma, May 31, 2007$46,000 · EF1 · 12 events
- Hail and Damaging Wind in Nebraska, May 31, 2007$155,000 · 1 in hail · 5 events
- Flash Flood and Damaging Wind in Kansas, May 31, 2007$50,000 · 52 kt wind · 2 events
- Flash Flood and Hail in Kansas, May 31, 2007$15,000 · 1.75 in hail · 20 events
- Tornado and Hail in Kansas, May 31, 2007EF0 · 26 events
- Hail and Damaging Winds in New York, May 31, 20072 injured · 1.75 in hail · 9 events
- Hail and Damaging Winds in Pennsylvania, May 31, 2007$20,000 · 1.5 in hail · 5 events
- Hail in Texas, May 31, 20072.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27296, 27297.